I am 46 yrs. old and had my gallbladder removed 18 yrs ago. I developed sudden diarrhea 4 yrs ago after eating a high fat pasta meal. The diarrhea remained chronic but only affects me 2-3 days a week. It usuallly occurs in the morning and can last up to 5 hrs, or until my bowels are completely emptied. ie. 4 or more bowel movements.
I have had all of the bowel tests and nothing showed up. I also removed lactose from my diet but I did not notice any difference. I also suffer from a lot of headaches but not sure if this is associated with the diarrhea. I watched a show on TV tonight, Mystery Diagnois on the Discovery Health channel and they talked about the Habba Syndrome - chronic diarrhea from excess bile being released from the gall bladder. I have all the symptoms of this syndrome, however, I do not have a gall bladder. I was wondering if anyone else who has had their gall bladder removed has been diagnosed with the Habba Syndrome ? Also, is it common to only have the diarrhea in the morning/early afternoon? It is weird that I do not have the diarrhea in the evening. I would appreciate any replies from people who have unexplained chronic diarrhea. Thanks!
Like you, I am in my sixties, and my gallbladder was removed after I had an attack (my first) of stones. It was done on an emergency basis, and I had not had an attack before or in the twelve years since.since. But also like you, I had my first attack of uncontrollable diarrhea about five years ago. Like you, it's often in the morning. My doctor tried switching my Type II diabetes medicine and that worked for a while. I think Dr. Saad Habba should know about people like us.
I have been researching the Habba Syndrome as I think I may have it, and I came across these two posts, and I joined this message board specifically to reply to them. After doing some research on the web I found an article where Dr. Habba explained that the drug, cholestyramine, used to treat his syndrome is also used for patients who have had their gallbladders removed and were experiencing diarrhea many times a day, often in the morning. In fact his syndrome, he said, mimicked this condition of patients with a removed gallbladder, because their gallbladder no longer functioned properly. So, it sounds like this drug, cholestyramine ( one perscription of it is called Questra), could definitely help you and I strongly urge you to research it and ask your doctor about it. Best of luck!